Epilepsy and COVID-19: Risks, vaccination, and safety
COVID-19 is a disease that can cause a vast range of symptoms. Although most people with a SARS-CoV-2 infection will not experience any symptoms associated with the brain or nervous system, COVID-19 can cause seizures in rare cases.
Many people may experience mild-to-moderate COVID-19 symptoms for up to 2 weeks. The symptoms can vary from person to person and typically include flu- or cold-like symptoms. However,
Research indicates that neurological complications resulting from COVID-19 can range from mild symptoms, such as headache, dizziness, and loss of smell, to more severe complications,
In this article, we discuss the association between COVID-19 and seizures and look at the potential risks that COVID-19 poses for people living with epilepsy.
Anybody can acquire a SARS-CoV-2 infection and develop COVID-19. Some individuals —
Additionally, the International League Against Epilepsy (ILAE) states that there is currently no evidence of increased risk of SARS-CoV-2 infection in people with epilepsy. The organization adds that unless an individual has a compromised immune system or other ongoing medical challenges, epilepsy is unlikely to increase the risk of complications. It also notes that anti-seizure medications do not increase the risk of infection or complications.
Moreover, the ILAE mentions that there is a risk, albeit low, of seizures getting worse for most people with epilepsy if they acquire a SARS-CoV-2 infection. This is possible because illness, particularly with a fever, can stress the body and increase the risk and frequency of seizures.
COVID-19 can also cause symptoms, including fever, lack of sleep, and tiredness, that may trigger seizures and make them longer and more intense. However, a
A 2019 study found that
A joint statement from the ILAE and the International Bureau for Epilepsy affirms that all individuals with epilepsy should receive the vaccine unless they are allergic to the vaccine ingredients.
At present, there is no evidence to indicate that having epilepsy is associated with a higher risk of potential COVID-19 vaccine side effects, including seizures. A
However, as with any vaccine, a fever may develop as a side effect, which could lower the seizure threshold in some people. Taking paracetamol or acetaminophen regularly for 48 hours after the vaccine, or for the duration of the fever, should minimize this risk.
Most health experts advise that for people with epilepsy, the risk of COVID-19 and its potential complications far outweighs the possible risk of vaccine side effects.
The ILAE states that there is no evidence to suggest that anti-seizure medications may increase the risk of SARS-CoV-2 infection or possible complications.
There have been occasional reports of people having seizures for the first time after recovering from COVID-19. Some
The best way to prevent seizures due to SARS-CoV-2 infection is to avoid and limit exposure to the virus as much as possible. The
- getting a vaccination
- wearing a mask
- observing physical distancing
- limiting their attendance at poorly ventilated areas and crowded places
- washing the hands often
- cleaning and disinfecting surfaces regularly
- observing proper coughing and sneezing etiquette
- accomplishing daily health monitoring
People who find that fever, infection, and stress trigger their seizures may wish to consult a doctor for specific recommendations and an action plan. It is advisable for people with epilepsy to avoid crowded spaces, continue with their medical appointments, take their medications according to the prescription, and ensure that they have an ample supply of medicine.
If a person has a loved one with epilepsy living in a long-term care facility or group setting, they should confirm the safety precautions with the facility and ask the healthcare team whether any adjustments are necessary.
Some evidence suggests that seizures may be a rare neurological symptom that can occur during SARS-CoV-2 infection or after COVID-19 recovery.
People living with epilepsy do not have an increased risk of SARS-CoV-2 infection or complications of COVID-19. Health experts advise that individuals receive the vaccine and continue taking their anti-seizure medication.